Missouri, 2024

Hail in Missouri, June 13, 2024

June 13, 2024 · NWS DVN · 4 events in 2 counties and zones

A warm, moist, and unstable air mass across the region ahead of a southward sinking cold front resulted in thunderstorm development, with several being severe. These produced large hail and scattered damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm, moist, and unstable air mass across the region ahead of a southward sinking cold front resulted in thunderstorm development, with several being severe. These produced large hail and scattered damaging winds. Most hail reports ranged in size from quarter to golf ball size hail. The largest hail fell in Van Buren County near Keosauqua where 2 to 3 inch diameter hail fell. There were also a few reports of 60 to 80 MPH across far southeast Iowa into west central Illinois, which damaged trees and knocked down several outbuildings. The most widespread damage occurred near Oakville, IA. Two brief, non-damaging tornadoes were also seen north of Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 1:33 PM CST, 1 hour 47 minutes earlier. Its key messages:

  • Well above normal temperatures next week will bring hot and humid conditions to the area. Heat indices will be in the 95 to 100 range.
  • An active weather pattern will develop across the Midwest with organized storms running around the edge of the heat dome.
Area forecast discussion, Jun 13, 1:33 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
233 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Well above normal temperatures next week will bring hot and
  humid conditions to the area. Heat indices will be in the 95
  to 100 range.

- An active weather pattern will develop across the Midwest with
  organized storms running around the edge of the heat dome.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 231 PM CDT Thu Jun 13 2024

18z DVN sounding still shows a small cap inhibiting convection but
this will erode quickly with convection initiation occurring between
3 and 6 PM.

Of interest is the PWAT of 1.50 in the sounding. This is essentially
at the 90% percentile in climatology. Thus storms that develop will
be very efficient in generating high rainfall rates. Additionally,
precip loading of downdrafts raises the specter of wet microbursts.

Thus through 6 PM very rapid development of storms will occur along
or just ahead of the front from southern Iowa to east northeast of
the QC metro area.

Initially, the primary risk will be the potential for hail that is
at least golfball size. Precipitation loading in the storm
downdrafts suggests the potential for wet microbursts with wind
gusts over 75 mph.

Very short term models have more cloud cover in them than what is
being observed by satellite but their overall trend points to storms
growing upscale into a broken line across southeast Iowa into west
central Illinois by early evening. Once this occurs, storm
interactions raises the possibility of meso vortices developing and
the potential for brief spin up tornadoes.

The overall severe risk should be done by 10-11 PM with the decaying
convection exiting the area by 2 AM. The very late night hours will
be dry with dropping humidity levels.

On Friday, slightly cooler but much less humid conditions will be
seen across the area. Temperatures will still average above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 231 PM CDT Thu Jun 13 2024

Friday night
Assessment...high confidence

Quiet conditions will be seen across the area as high pressure
quickly moves across the Midwest.

Saturday through Thursday
Assessment...high confidence on hot and humid conditions. Low
confidence on rain chances.

While there is a near daily risk of rain, much of the area has a
high probability of remaining dry.

A prolonged period of hot and humid conditions will build into the
Midwest. Peak daytime heat index values of 95 to 100 are expected
with overnight head index values only dropping into the mid 70s.

The higher uncertainty is where will the organized thunderstorm
track develop. If it develops north of the area, dry conditions will
be seen. If it is over the area then periodic rounds of storms can
be expected.

The global models vary on their respective solutions, deterministic
and ensemble wise. From a thermodynamic perspective, the favorable
temperature gradients at H85 and H7 (19-23 and 9-13 C respectively)
remain over or close to the area. Thus the prospects of seeing
periodic organized thunderstorm complexes is reasonably good.

The one time period that appears to have a higher probability of
remaining dry looks to be Monday night into Tuesday. No discernible
upper level disturbances can be found in the flow aloft.

Otherwise, there is a small risk (20-30 percent) of thunderstorms
Saturday through Monday for areas north of I-80.

Tuesday night through Thursday there is a weak signal of an upper
level disturbance moving through in the flow aloft that may bring a
risk of rain to the entire area. However, overall coverage during
this time period will remain at 20 to 30 percent.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1239 PM CDT Thu Jun 13 2024

Cold front runs from far southwest Wisconsin back into southwest
Iowa. A warm layer aloft is preventing convection from
initiating but rapid TSRA development is likely from southern
Iowa into west central Illinois 20z/13 to 00z/14. Outside of
TSRA VFR conditions will be seen with high density altitudes
ahead of the cold front. IFR conditions are likely in TSRA with
wind gusts over 40 knots. After 04z/14 conditions will improve
back to VFR as storms exit the area and high pressure builds in.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jun 13, 4:05 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
505 AM CDT Thu Jun 13 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
505 AM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A cold front pushing into heat and humidity today will produce the
chance(40 to 70%) for strong to severe thunderstorms across
portions of the Outlook Area this afternoon and evening. Large
hail and damaging winds are the primary threats, although a
tornado or two cannot be ruled out. Locally heavy rain will also
be possible. The Storm Prediction Center is forecasting an
Enhanced Risk for severe weather, level 3 out of 5 for areas south
of Iowa City, to Sterling Illinois. There is a Slight Risk, level
2 out of 5, across the rest of the Outlook Area.

Before the storms occur, heat index readings may range from 95 to
near 100 degrees south of Interstate 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Re-building heat and humidity will combine with near daily
thunderstorm chances in the region from Saturday through early
next week. Some strong to severe storms will be possible from
time to time. There will also be the chance for locally heavy
rain out of any storm system.

Heat index readings may exceed 95 degrees at times Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:  Southeast at 40 MPH.

12

The radar

The Quad Cities radar (KDVN), 195 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotland

When
June 13, 3:20 PM CST to 3:35 PM CST
Where
Scotland County, 3.18 mi NNW of Spillman Mound
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -92.210

Time estimated by radar.

Hail, Clark

When
June 13, 5:56 PM CST to 6:00 PM CST
Where
Clark County, 8.44 mi WNW of Chambersburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.580, -91.940

Hail, Clark

When
June 13, 6:07 PM CST to 6:15 PM CST
Where
Clark County, Wayland
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -91.580

Time estimated by radar.

Hail, Clark

When
June 13, 6:17 PM CST to 6:25 PM CST
Where
Clark County, Kahoka
Measured
1.5 in hail
Reported by
Public
Coordinates
40.420, -91.720

Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189472, 1189474, 1189475, 1189476.